ADHD Parents Together
7,705 members2,366 posts

ADHD & Bipolar Disorder

My youngest child has ADHD & Bipolar Disorder. We are having a difficult time at school. I know all schools prefer that parents medicate children but we still don't know the long term effects on many medications. I have changed my daughter's diet as much as I can and we keep her occupied as much as possible. The biggest problem is during school. Any recommendations as to what I can provide as a stimulant during school? I've given her a stress ball, even a fidget spinner that helps for a little while. With both ADHD and Bipolar disorder which is a double whammy. Does anyone have any ideas as to what I can do for her during school time?

Thank you all.

17 Replies
oldestnewest

How about gum chewing (will need a modification to IEP for this, probably)? I've been watching Dr. Russell Barkley's presentations and he suggests sugar is actually good for the ADHD child; their brains need the boost to get through homework. How about Gator-ade in the morning and lunch?

Reply

I just read another post and, evidently, there is chewy jewelry! The other post mentioned a ball instead of a chair, too.

Reply

Arktherapeutic.com

Reply

Chewerly is AWESOME!!!!

Reply

Maybe aromatherapy oil rubbed on her.

1 like
Reply

Yes! I use Doterra essential oils

Reply

We do not like to give our daughter medicine either. But that is all that helps her. Especially with her mood swings. When she did not take it she was all over the place and she would be so upset with herself. Because she could not control it. And she did not have any friends. But now that she takes medicine she is so much happier and has lots of friends. I would try medicine. Mental illness is not something you want her to try and deal with on her own.

4 likes
Reply

I'm new on this my child has mood swings, it gets worse when he comes off his Adderall. I read some kids hit the spectrum for bipolar. He has days when his moods are like a rollercoaster. I tried calming him but I see that he can't help it and in pain. I don't know what is the next step. I feel he has bipolar.

1 like
Reply

My daughter took Adderall and when it started wearing off she would be so angry. Even on it she had major mood swings. We switched her to a new medicine. She is doing a lot better.

1 like
Reply

Please do your homework on ADHD medications. Adderall is one of the stimulant meds. This means some kids "crash" when the medication wears off. This has nothing to do with being bipolar affective disorder, but can look like a "mood swing". If you were to take Adderall, you would become excited, stimulated, your pulse would race, and you would feel very energetic. But when the medication wore off, you would feel cranky and irritable.....because that's how stimulants work. ADHD kids experience the "highs" differently that non-ADHD kids because their brains are wired differently. But they still get the "crash".

2 likes
Reply

Thanks! It's just hard but I take it one day at time. I see my 8yr old kid struggling. I also use Doterra, I changed his diet and looking into a behavior therapy. All I know is that I need to find the right medication for him.

Reply

Curious about your medicine as I am trying to get more information. My son is 9 and on Focolin for ADHD. He is having anger management issues/mood stuff and a new psychiatrist suggested other meds for anger. I have reservations about this as they mess with the brain differently then the stimulants. He needs help though so I am looking into all options. Thanks!

Reply

My child is on Adderall but his moods when he taper off during the day is not good. We struggled this Christmas eve @ family he had an episode it was harsh. All I know is that this medicine isn't for my child.

2 likes
Reply

Hi- I wish I could offer advice, but I'm with you on this one. My son is turning 12 in a couple of weeks and he has been on Focalin for a couple of year now. But has tried others since he was diagnosed at age 6. Focalin has really been the best so far for him, until recently in the past few months, not sure if it's hormones? But my son sounds similar to yours son's behavior. Mornings are the worst, (when the medicine is totally worn off) and he's having melt downs , talking back, will get in trouble for talking back, etc. , then cries to say sorry. Then gets down on himself or angy for saying things he shouldn't. We are going to try to start his medicine earlier to help with this, however the end of day might be a challenge. Let me know what your Dr. suggested if you've gone yet about the anger part. I am curious too. We have an appointment mid-March, not sure if we can wait that long! Hang in there!!

Reply

Hello,

My son has adhd and odd .....his most difficult times are at school as well. Its the school not your child and trying to figure what you can do to help them, these schools aren't well public schools does have the correct settings nor does these teachers have the specialities to work with our children. My son has been to 5 different schools in one year and I'm now in the process of proving to Dept of Ed. That their setting isn't accommodating to my childs need and he needs to be in a specialized school, not all children need medication especially if the difficulty mainly occur at one place an not much at another, I'm not sure where you're from but I'm from NY amd they have something called an IEP...not sure if everywhere has it but they are mandated to follow whatever your child IEP says....if it says your child need a break every 20 mins...they must give your child a break...it child is different..they require different attention....different interaction.

Reply

IEPs and 504 Plans are nationwide.

Reply

Completely understand your decision to not do meds. We held off until ours was 10. Now I realize they are to help her and not The school. If she was diabetic, you'd give her insulin. Listen to Dr Barkley...there is section on this video talking about meds.

1 like
Reply

You may also like...